Cancer-related diarrhea can be seen in patients with carcinoid tumors, carcinoid syndrome, gastrointestinal tumors, and hormone-producing tumors. Gastrointestinal side effects with immunotherapy can manifest as diarrhea, abdominal pain, or melena. The mechanism for development of diarrhea with immunotherapy is different from that with chemotherapy or radiotherapy, and in severe cases patients can develop colitis and bowel perforation with potential need for colectomy. Fatal cases of immune-mediated enterocolitis have occurred. The prevalence of colitis has been reported to be as high as 35% in patients treated with ipilimumab. Patients need to be monitored for symptoms of enterocolitis and patients should be educated to report symptoms of diarrhea and abdominal pain to the care team. Ipilimumab may need to be withheld or discontinued, among other approaches, to manage enterocolitis.
ONS staff researchers and clinical specialists have exhaustively assessed evidenced-based research from comprehensive sources to provide you our best recommendations on Symptom Interventions for your patients.
ONS account holders enjoy access to more clinical, evidence-based practice information.